Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 233, NWS Bismarck, ND

September 6, 2001Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 6, 2001, 8:00 PM CDT for Dickey County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 6, 2001, 8:00 PM CDT (01:00 UTC)
Expired
Sep 6, 2001, 9:00 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 73 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 8:15 PM CDTHail 0.75Ellendale, ND
Sep 6, 8:30 PM CDTHail 1.75Merricourt, NDA wind shield of a vehicle smashed from the hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1807 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

184 
WUUS53 KBIS 070100
SVRBIS
NDC021-070200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT THU SEP 6 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 900 PM CDT

* AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS FROM 11 MILES WEST OF ELLENDALE TO 
  12 MILES NORTH OF ELLENDALE...MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE ELLENDALE...MERRICOURT AND
  MONANGO.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BISMARCK.

LAT...LON 4595 9899 4605 9816 4628 9803 4627 9883

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:20 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 6, 3:20 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT THU SEP 6 2001

SFC LOW APPROACHING ABR IN ERN SD WI COLD FRONT EXTENDING JUST TO
THE EAST OF JMS AND NEARING GFK. AREA OF CONCERN FOR STRONG TO
SEVERE TSTMS FROM S CNTRL SD JUST SW OF LOW. LATEST SAT PICS SHOW
CLOUDS S OF LOW AND ALONG COLD FRONT TRYING TO ORGANIZE WITH CLEAR
AREA IN ERN SD WHERE STRONG SLY WINDS...DWPTS IN THE MID TO UPPER
60S HAS GOOD INSTABILITY WI LIS OF AROUND -6. SHOULD TSTMS DEVELOP
AND PROPAGATE NEWD MIGHT CLIP SERN COUNTIES OF ND...INCLUDING
DICKEY/LAMOURE COUNTIES SE OF JMS. MAY HAVE TO BREAK OFF THOSE 2
COUNTIES FOR POSSIBLY SEVERE MENTION FOR THE EVE. WL MAKE LAST
MINUTE DECISION DEPENDING ON POSITION OF COLD FRONT. OTHERWISE SCT
SHOWERS EXPECTED ACROSS CWA TONIGHT...WI TSTMS POSSIBLE CNTRL.

ON FRI LARGE H500 TROUGH DIGS SWD INTO ND. COLD AIR ADVECTS INTO STA
WITH PLENTY OF MOISTURE. H500 COLD TEMPS ALOFT AND SOME SFC HEATING
ALLOWS LIS TO BECOME NEGATIVE IN THE AFTN...AND WL PUT SCT SHOWERS
AND TSTMS OVER ALL OF CWA. H500 LOW REMAINS ENTRENCHED OVER STA
THROUGH SAT...SO SCT SHOWERS FRI NIGHT...AND SCT SHOWERS AND TSTMS
AGAIN ON SAT AS LIS GO NEGATIVE WI BETTER INSTABILITY. H1000-500
THKNS VALUES OF 543 TO 546 ENTER THE STA FRI NIGHT AND REMAIN
THROUGH SUN. LOWS IN THE LOWER 40S EXPECTED. WOULD MENTION 30S IF
EXPECTED CLEARING SKIES...BUT COOL AND MOIST ATMOS EXPECTED TO
REMAIN MOSTLY CLOUDY THROUGH SAT.

IN THE EXTENDED...NEW AVN DIFFERS FROM MRF RUN ON BEGINNING AROUND
12Z MON. NEW AVN KEEPS LARGE H500 LOW OVER S CNTRL CANADA...WHILE
MRF BUILDS A H500 RIDGE OVER THE ROCKIES AND MOVES IT EWD AND PUSHES
LARGE H500 LOW EWD. THIS ALLOWS SHORTWAVES TO MOVE THROUGH THE FLOW
INTO ND TUE NIGHT/WED WITH SFC TROUGH APPROACHING FROM THE WEST AND
TSTM CHCS. AVN DEVELOPS A LOW OVER THE WRN/ROCKIES STATES...KEEPING
A DRY ZONAL FLOW OVER ND. KEPT EXTENDED DRY AS NATNL DISCUSSIONS
LEANING TWDS LATEST AVN TREND.

.BIS...NONE.
VINING

In the hours before

Local storm report, Sep 6, 7:37 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
737 PM CDT THU SEP 06 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    9 NW FORBES               ND   1 INCH HAIL
09/06/01   DICKEY                         REPORTED BY PUBLIC.

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.